• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

Isentress (raltegravir) package insert updated

Updates to the Isentress (raltegravir) package insert were approved on November 2, 2011 to include a new subsection in the Warnings and Precautions section and update the postmaketing experience section. Specifically, the following subsection was added to section 5 Warnings and Precautions:

5.1 Severe Skin and Hypersensitivity Reactions

Severe, potentially life-threatening, and fatal skin reactions have been reported. These include cases of Stevens-Johnson syndrome and toxic epidermal necrolysis. Hypersensitivity reactions have also been reported and were characterized by rash, constitutional findings, and sometimes, organ dysfunction, including hepatic failure. Discontinue ISENTRESS and other suspect agents immediately if signs or symptoms of severe skin reactions or hypersensitivity reactions develop (including, but not limited to, severe rash or rash accompanied by fever, general malaise, fatigue, muscle or joint aches, blisters, oral lesions, conjunctivitis, facial edema, hepatitis, eosinophilia, angioedema). Clinical status including liver aminotransferases should be monitored and appropriate therapy initiated. Delay in stopping ISENTRESS treatment or other suspect agents after the onset of severe rash may result in a life-threatening reaction.

In Section 6 Adverse Reactions, subsection 6.2 Postmarketing Experience, cerebellar ataxia was added.

The Patient Counseling Information section and the patient labeling was also revised to incorporate these changes.


The following paragraph was added at the beginning of the Patient Counseling Information section:

Patients should be informed that severe and potentially life-threatening rash has been reported. Patients should be advised to immediately contact their healthcare provider if they develop rash. Instruct patients to immediately stop taking ISENTRESS and other suspect agents, and seek medical attention if they develop a rash associated with any of the following symptoms as it may be a sign of a more serious reaction such as Stevens-Johnson syndrome, toxic epidermal necrolysis or severe hypersensitivity: fever, generally ill feeling, extreme tiredness, muscle or joint aches, blisters, oral lesions, eye inflammation, facial swelling, swelling of the eyes, lips, mouth, breathing difficulty, and/or signs and symptoms of liver problems (e.g., yellowing of the skin or whites of the eyes, dark or tea colored urine, pale colored stools/bowel movements, nausea, vomiting, loss of appetite, or pain, aching or sensitivity on the right side below the ribs). Patients should understand that if severe rash occurs, they will be closely monitored, laboratory tests will be ordered and appropriate therapy will be initiated.

Richard Klein
Office of Special Health Issues
Food and Drug Administration

Kimberly Struble
Division of Antiviral Drug Products
Food and Drug Administration